Advertisement

Algorithmica

, Volume 58, Issue 3, pp 679–710 | Cite as

The 1-Fixed-Endpoint Path Cover Problem is Polynomial on Interval Graphs

  • Katerina Asdre
  • Stavros D. Nikolopoulos
Article

Abstract

We consider a variant of the path cover problem, namely, the k-fixed-endpoint path cover problem, or kPC for short, on interval graphs. Given a graph G and a subset \(\mathcal{T}\) of k vertices of V(G), a k-fixed-endpoint path cover of G with respect to \(\mathcal{T}\) is a set of vertex-disjoint paths ℘ that covers the vertices of G such that the k vertices of \(\mathcal{T}\) are all endpoints of the paths in ℘. The kPC problem is to find a k-fixed-endpoint path cover of G of minimum cardinality; note that, if \(\mathcal{T}\) is empty the stated problem coincides with the classical path cover problem. In this paper, we study the 1-fixed-endpoint path cover problem on interval graphs, or 1PC for short, generalizing the 1HP problem which has been proved to be NP-complete even for small classes of graphs. Motivated by a work of Damaschke (Discrete Math. 112:49–64, 1993), where he left both 1HP and 2HP problems open for the class of interval graphs, we show that the 1PC problem can be solved in polynomial time on the class of interval graphs. We propose a polynomial-time algorithm for the problem, which also enables us to solve the 1HP problem on interval graphs within the same time and space complexity.

Keywords

Perfect graphs Interval graphs Path cover Fixed-endpoint path cover Linear-time algorithms 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Adhar, G.S., Peng, S.: Parallel algorithm for path covering, Hamiltonian path, and Hamiltonian cycle in cographs. In: International Conference on Parallel Processing, vol. III: Algorithms and Architecture, pp. 364–365. Pennsylvania State University Press, Pennsylvania (1990) Google Scholar
  2. 2.
    Arikati, S.R., Rangan, C.P.: Linear algorithm for optimal path cover problem on interval graphs. Inf. Process. Lett. 35, 149–153 (1990) zbMATHCrossRefGoogle Scholar
  3. 3.
    Asdre, K., Nikolopoulos, S.D.: A linear-time algorithm for the k-fixed-endpoint path cover problem on cographs. Networks 50, 231–240 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Asdre, K., Nikolopoulos, S.D.: A polynomial solution for the k-fixed-endpoint path cover problem on proper interval graphs. In: Proc. of the 18th International Conference on Combinatorial Algorithms (IWOCA’07), Lake Macquarie, Newcastle, Australia (2007) Google Scholar
  5. 5.
    Bertossi, A.A.: Finding Hamiltonian circuits in proper interval graphs. Inf. Process. Lett. 17, 97–101 (1983) zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Bertossi, A.A., Bonuccelli, M.A.: Finding Hamiltonian circuits in interval graph generalizations. Inf. Process. Lett. 23, 195–200 (1986) zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Brandstädt, A., Le, V.B., Spinrad, J.: Graph Classes—A Survey. SIAM Monographs in Discrete Mathematics and Applications. SIAM, Philadelphia (1999) zbMATHGoogle Scholar
  8. 8.
    Damaschke, P.: Paths in interval graphs and circular arc graphs. Discrete Math. 112, 49–64 (1993) zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Fortune, S., Hopcroft, J.E., Wyllie, J.: The directed subgraph homeomorphism problem. J. Theor. Comput. Sci. 10, 111–121 (1980) zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Garey, M.R., Johnson, D.S.: Computers and Intractability: A Guide to the Theory of NP-Completeness. Freeman, San Francisco (1979) zbMATHGoogle Scholar
  11. 11.
    Garey, M.R., Johnson, D.S., Tarjan, R.E.: The planar Hamiltonian circuit problem is NP-complete. SIAM J. Comput. 5, 704–714 (1976) zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs. Academic Press, New York (1980) (2nd edn., in Ann. Discrete Math. 57, Elsevier, 2004) zbMATHGoogle Scholar
  13. 13.
    Hsieh, S.Y.: An efficient parallel strategy for the two-fixed-endpoint Hamiltonian path problem on distance-hereditary graphs. J. Parallel Distributed Comput. 64, 662–685 (2004) zbMATHCrossRefGoogle Scholar
  14. 14.
    Hsieh, S.Y., Ho, C.W., Hsu, T.S., Ko, M.T.: The Hamiltonian problem on distance-hereditary graphs. Discrete Appl. Math. 154, 508–524 (2006) zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Hung, R.W., Chang, M.S.: Linear-time algorithms for the Hamiltonian problems on distance-hereditary graphs. Theor. Comput. Sci. 341, 411–440 (2005) zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Hung, R.W., Chang, M.S.: Solving the path cover problem on circular-arc graphs by using an approximation algorithm. Discrete Appl. Math. 154, 76–105 (2006) zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Karp, R.M.: On the complexity of combinatorial problems. Networks 5, 45–68 (1975) zbMATHMathSciNetGoogle Scholar
  18. 18.
    Keil, J.M.: Finding Hamiltonian circuits in interval graphs. Inf. Process. Lett. 20, 201–206 (1985) zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Lin, R., Olariu, S., Pruesse, G.: An optimal path cover algorithm for cographs. Comput. Math. Appl. 30, 75–83 (1995) zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Müller, H.: Hamiltonian circuits in chordal bipartite graphs. Discrete Math. 156, 291–298 (1996) zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Nakano, K., Olariu, S., Zomaya, A.Y.: A time-optimal solution for the path cover problem on cographs. Theor. Comput. Sci. 290, 1541–1556 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Nikolopoulos, S.D.: Parallel algorithms for Hamiltonian problems on quasi-threshold graphs. J. Parallel Distributed Comput. 64, 48–67 (2004) zbMATHCrossRefGoogle Scholar
  23. 23.
    Park, J.H.: One-to-many disjoint path covers in a graph with faulty elements. In: Proc. of the 10th International Computing and Combinatorics Conference (COCOON’04), pp. 392–401 (2004) Google Scholar
  24. 24.
    Ramalingam, G., Rangan, C.P.: A unified approach to domination problems on interval graphs. Inf. Process. Lett. 27, 271–274 (1988) zbMATHCrossRefGoogle Scholar
  25. 25.
    Robertson, N., Seymour, P.D.: Graph minors. XIII. The disjoint paths problem. J. Comb. Theory Ser. B 63, 65–110 (1995) zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Seymour, P.D.: Disjoint paths in graphs. Discrete Math. 29, 293–309 (1980) zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Shiloach, Y.: A polynomial solution to the undirected two paths problem. J. Assoc. Comput. Mach. 27, 445–456 (1980) zbMATHMathSciNetGoogle Scholar
  28. 28.
    Srikant, R., Sundaram, R., Singh, K.S., Rangan, C.P.: Optimal path cover problem on block graphs and bipartite permutation graphs. Theor. Comput. Sci. 115, 351–357 (1993) zbMATHCrossRefGoogle Scholar
  29. 29.
    Suzuki, Y., Kaneko, K., Nakamori, M.: Node-disjoint paths algorithm in a transposition graph. IEICE Trans. Inf. Syst. E89-D, 2600–2605 (2006) CrossRefGoogle Scholar
  30. 30.
    Thomassen, C.: 2-linked graphs. Eur. J. Comb. 1, 371–378 (1980) zbMATHMathSciNetGoogle Scholar
  31. 31.
    Uehara, R., Uno, Y.: On computing longest paths in small graph classes. Int. J. Found. Comput. Sci. 18, 911–930 (2007) CrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  1. 1.Department of Computer ScienceUniversity of IoanninaIoanninaGreece

Personalised recommendations